Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Wichita, KS

July 10, 2020Harper County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2020, 6:26 AM CDT for Harper County, Sumner County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2020, 6:26 AM CDT (11:26 UTC)
Expired
Jul 10, 2020, 7:13 AM CDT
In force
47 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harper County, KS, Sumner County, KS

The radar

The Vance AFB radar (KVNX), 57 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 6:34 AM CDTTSTM WND GST 601 Sse Freeport, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 4:47 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1853 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

090 
WUUS53 KICT 101126
SVRICT
KSC077-191-101230-
/O.NEW.KICT.SV.W.0113.200710T1126Z-200710T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
626 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Harper County in south central Kansas...
  Southwestern Sumner County in south central Kansas...

* Until 730 AM CDT.

* At 626 AM CDT, a severe thunderstorm was located near Argonia, or
  12 miles east of Harper, moving south at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Anthony, Harper, Caldwell, Argonia, Mayfield, Milan, Bluff City,
  Danville and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3734 9807 3733 9757 3700 9743 3700 9809
TIME...MOT...LOC 1126Z 355DEG 14KT 3723 9782 

HAIL...0.75IN
WIND...60MPH
 
$$

METZGER
3 follow-up statements
993 
WWUS53 KICT 101139
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
639 AM CDT Fri Jul 10 2020

KSC077-191-101230-
/O.CON.KICT.SV.W.0113.000000T0000Z-200710T1230Z/
Harper KS-Sumner KS-
639 AM CDT Fri Jul 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR EASTERN HARPER AND SOUTHWESTERN SUMNER COUNTIES...

At 639 AM CDT, a severe thunderstorm was located near Argonia, or 12
miles east of Anthony, and is nearly stationary.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters have reported 60 mph winds in 
         Freeport.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Anthony, Harper, Caldwell, Argonia, Mayfield, Milan, Bluff City,
Danville and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3734 9807 3733 9757 3700 9743 3700 9809
TIME...MOT...LOC 1139Z 355DEG 14KT 3721 9782 

HAIL...0.75IN
WIND...60MPH
 
$$

METZGER
560 
WWUS53 KICT 101157
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
657 AM CDT Fri Jul 10 2020

KSC077-191-101230-
/O.CON.KICT.SV.W.0113.000000T0000Z-200710T1230Z/
Harper KS-Sumner KS-
657 AM CDT Fri Jul 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR SOUTHEASTERN HARPER AND SOUTHWESTERN SUMNER COUNTIES...

At 657 AM CDT, a severe thunderstorm was located 8 miles west of
Caldwell, moving south at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters have reported 60 mph winds in 
         Freeport.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Caldwell and Bluff City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3710 9808 3717 9750 3700 9743 3700 9809
TIME...MOT...LOC 1157Z 349DEG 17KT 3703 9776 

HAIL...0.75IN
WIND...60MPH
 
$$

METZGER
491 
WWUS53 KICT 101213
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
713 AM CDT Fri Jul 10 2020

KSC077-191-101223-
/O.CAN.KICT.SV.W.0113.000000T0000Z-200710T1230Z/
Harper KS-Sumner KS-
713 AM CDT Fri Jul 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER AND
SOUTHWESTERN SUMNER COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3710 9808 3717 9750 3700 9743 3700 9809
TIME...MOT...LOC 1212Z 355DEG 14KT 3697 9775 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 AM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 10, 2:30 AM CDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
230 AM CDT Fri Jul 10 2020

.SHORT TERM...(Today through Sunday night)
Issued at 230 AM CDT Fri Jul 10 2020

Potential for strong/severe convection early this morning within
reservoir of strong elevated instability and 40 to 45 kts of cloud
bearing shear across central Kansas. Accas and weak radar returns
just prior to 07z have gone upscale quickly just south of the I-70
corridor by 0725z. Modest elevated moisture transport along the
mid-level baroclinic zone will continue through the morning hours
and expect convection to develop from central into south central
Kansas across the Flint Hills. It is possible convection should
persist into midday, and if so, this could limit diurnal warming
this afternoon. An upper trof will move eastward across the
northern Plains tonight and then southeastward across the Upper
Midwest on Saturday. The NAM/GFS develop convection and a MCS
across SD/eastern NE which dives more southward across far
eastern Kansas/western Missouri early Saturday morning. If so,
this would augment the southward movement and quicker passage of
the effective surface front. This would not only result in
slightly cooler (less hot) temperatures Saturday afternoon across
much of the area, but may also push the better late day storm
chances along or south of the Oklahoma border. Expect mainly dry
and seasonably very warm temperatures on Sunday.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 230 AM CDT Fri Jul 10 2020

While the the heat is expected to build more in earnest finally
within and just north of the upper ridge across the area by
the middle of next week, a weak but discernible surface front
looks to waver across the central Plains. This could make the
difference on when and where some areas exceed the century mark on
the thermometer. Otherwise, chances for organized convection look
more muted much of next week.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1116 PM CDT Thu Jul 9 2020

Scattered elevated storms are expected to develop late tonight
over central/south central Kansas. This activity will linger
through the morning hours on Friday and spread into southeast
Kansas. Some of the storms could reach severe levels with large
hail and damaging winds. Easterly winds will gradually switch to
the southeast during the day on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    92  75  94  69 /  50  10  20  10
Hutchinson      91  73  93  66 /  40  10  10  10
Newton          90  73  92  66 /  40  20  10  10
ElDorado        90  72  92  66 /  40  20  20  10
Winfield-KWLD   91  75  95  69 /  30  10  20  20
Russell         90  70  91  64 /  20  10  10  10
Great Bend      91  71  92  65 /  20  10  10  10
Salina          91  72  92  66 /  20  10  10  10
McPherson       91  72  92  66 /  40  20  10  10
Coffeyville     90  73  93  70 /  30  40  40  20
Chanute         90  72  91  69 /  20  50  50  20
Iola            89  71  89  68 /  20  50  50  20
Parsons-KPPF    90  73  92  69 /  30  50  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...CDJ
Hazardous weather outlook, Jul 10, 3:10 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
310 AM CDT Fri Jul 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110815-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
310 AM CDT Fri Jul 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this morning from the Flint
Hills westward across central and south central Kansas. The main
threats will be nickel to half-dollar size hail and wind gusts of
50 to 60 mph. Locally heavy rainfall and minor lowland flooding will
also be possible.

Heat indices will climb to around 100 degrees this afternoon across
south central Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong thunderstorms are possible early Saturday morning across
southeast Kansas. The main threats will be wind gusts to 50 mph and
small hail.

There is a slight chance for thunderstorms Saturday afternoon across
portions of south central and southeast Kansas. A strong to severe
storm will be possible, capable of 55 to 65 mph winds and nickel to
half-dollar size hail.

Heat indices of 100 to 102 are possible Saturday afternoon across
southern Kansas with heat indices possibly near 105 degrees by the
middle of next week across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 10, 4:47 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
447 AM CDT Fri Jul 10 2020

KSZ047-048-050-101045-
Ellsworth KS-Rice KS-Barton KS-
447 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Ellsworth County in central Kansas...
  Northwestern Rice County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 545 AM CDT.

* At 446 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles northwest
  of Holyrood, or 7 miles north of Claflin...moving southeast at 20
  mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Ellsworth, Hoisington, Claflin, Kanopolis, Holyrood, Bushton,
  Geneseo, Lorraine, Frederick, Ellsworth Airport, Cheyenne Bottoms
  and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Kansas.

LAT...LON 3869 9871 3870 9849 3876 9848 3879 9816
      3843 9816 3846 9885
TIME...MOT...LOC 0947Z 327DEG 17KT 3864 9852

METZGER
Special weather statement, Jul 10, 4:56 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
456 AM CDT Fri Jul 10 2020

KSZ067-082-101100-
Reno KS-Kingman KS-
456 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 600 AM CDT.

* At 453 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Pretty
  Prairie...moving east at 15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Hutchinson, Kingman, South Hutchinson, Haven, Pretty Prairie,
  Partridge, Yoder, Murdock, Waterloo, Mt Vernon, Cheney State Park
  and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3753 9811 3802 9810 3807 9770 3774 9770
      3773 9781 3753 9781
TIME...MOT...LOC 0956Z 280DEG 15KT 3780 9794

METZGER
Special weather statement, Jul 10, 5:32 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
532 AM CDT Fri Jul 10 2020

KSZ082-101130-
Kingman KS-
532 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Kingman County in south central Kansas...

* Until 630 AM CDT.

* At 528 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 6 miles northwest
  of Norwich, or 10 miles southwest of Cheney...moving east at 15
  mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Kingman, Norwich, Cleveland, Rago and Kingman Airport.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3739 9810 3768 9822 3768 9796 3753 9796
      3753 9781 3739 9781
TIME...MOT...LOC 1032Z 279DEG 14KT 3752 9793

METZGER
Special weather statement, Jul 10, 5:35 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
535 AM CDT Fri Jul 10 2020

KSZ047-101130-
Barton KS-
535 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Barton County in central Kansas...

* Until 630 AM CDT.

* At 532 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Pawnee Rock,
  or 6 miles north of Larned...moving southeast at 20 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Pawnee Rock, Albert and Great Bend Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central Kansas.

LAT...LON 3848 9903 3844 9859 3826 9863 3826 9903
TIME...MOT...LOC 1035Z 302DEG 16KT 3827 9907

METZGER
Special weather statement, Jul 10, 5:39 AM CDT, 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
539 AM CDT Fri Jul 10 2020

KSZ083-101115-
Sedgwick KS-
539 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Sedgwick County in south central Kansas...

* Until 615 AM CDT.

* At 535 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Eisenhower
  National Airport, or 6 miles southeast of Goddard...moving south at
  15 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
  Mulvane, Goddard, Maize, Clearwater, Cheney, Colwich, Garden Plain,
  Downtown Wichita, Kechi, Andale, Eastborough, Viola, West Wichita
  and Eisenhower National Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3773 9781 3773 9770 3781 9770 3782 9715
      3748 9716 3747 9780
TIME...MOT...LOC 1039Z 341DEG 15KT 3761 9748

METZGER
Special weather statement, Jul 10, 5:56 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
556 AM CDT Fri Jul 10 2020

KSZ091-092-101200-
Harper KS-Sumner KS-
556 AM CDT Fri Jul 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Harper County in south central Kansas...
  Sumner County in south central Kansas...

* Until 700 AM CDT.

* At 553 AM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles northwest
  of Argonia, or 7 miles east of Harper...moving southeast at 40 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wellington, Anthony, Harper, Conway Springs, Caldwell, Argonia,
  South Haven, Mayfield, Milan, Hunnewell, Bluff City, Danville,
  Freeport, Perth, Riverdale, Runnymede, Crystal Springs and
  Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Kansas.

LAT...LON 3700 9809 3738 9829 3738 9781 3747 9781
      3747 9730 3700 9732
TIME...MOT...LOC 1056Z 331DEG 35KT 3731 9789

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 10:24 PM CDTSpecial Weather StatementICTHarper36 min
Jul 9, 11:02 PM CDTSpecial Weather StatementICTHarper43 min
Jul 9, 11:36 PM CDTSpecial Weather StatementICTSumner54 min
Jul 10, 2:11 AM CDTSpecial Weather StatementICTEllsworth49 min
Jul 10, 2:58 AM CDTSpecial Weather StatementICTEllsworth, McPherson, Rice47 min
Jul 10, 3:13 AM CDTSevere Thunderstorm WarningICTMcPherson, Rice47 min
Jul 10, 3:43 AM CDTSpecial Weather StatementICTBarton47 min
Jul 10, 3:56 AM CDTSpecial Weather StatementICTReno49 min
Jul 10, 4:00 AM CDTSpecial Weather StatementICTRussell45 min
Jul 10, 4:13 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick62 min
Jul 10, 4:32 AM CDTSpecial Weather StatementICTBarton58 min
Jul 10, 4:35 AM CDTSevere Thunderstorm WarningICTHarvey25 min
Jul 10, 4:47 AM CDTSpecial Weather StatementICTBarton, Ellsworth58 min
Jul 10, 4:56 AM CDTSpecial Weather StatementICTReno64 min
Jul 10, 5:08 AM CDTSevere Thunderstorm WarningICTKingman, Sedgwick35 min
Jul 10, 5:32 AM CDTSpecial Weather StatementICTKingman58 min
Jul 10, 5:35 AM CDTSpecial Weather StatementICTBarton55 min
Jul 10, 5:39 AM CDTSpecial Weather StatementICTSedgwick36 min
Jul 10, 5:56 AM CDTSpecial Weather StatementICTHarper, Sumner64 min
Jul 10, 6:12 AM CDTAreal Flood WarningICTHarper, Kingman, Sedgwick, Sumner7 hr
Jul 10, 7:32 AM CDTSpecial Weather StatementICTHarper43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.